More and more teenagers are using boosters. Toxicologist alarms

Summer promotes addiction in adolescents. Young people like to experiment with designer drugs, which often have a dramatic end. The expert warns: those who take them don’t know what they’re taking, but also those who treat later don’t know either

  1. Expert: Drugs are often used in combination with alcohol
  2. Which patients are taken to toxicology?

Nutrients are psychoactive substances whose effect is just as dangerous as with soft and hard drugs. These are psychoactive substances that are not on the list of measures that fall under the Drug Addiction Control Act. Their regular intake damages the central nervous system and overdose can have serious consequences. As head of the Department of Clinical Toxicology and Cardiology at the Provincial Specialist Hospital of Stefan Kardynała Wyszyński in Lublin Jarosław Szponar, MD, PhD, legal highs are so dangerous because they often consist of mixtures of different substances. For example, it is a drug combined with various additives of synthetic or natural origin.

– Often these are unknown chemical compounds that have not even been tested on animals. Those who take them don’t know what they’re taking, but unfortunately those who heal afterwards don’t know either. That is why we always try to perform accurate laboratory diagnostics, but sometimes that does not explain everything. In patients who died as a result of poisoning, even after an autopsy, not everything is clear – explains Dr. Szponar out.

Unfortunately, the holiday season is especially dangerous for young people.

– In summer, the frequency of use of psychoactive substances or the so-called afterburners. This includes minors, including even 14-year-olds — PAP toxicologist Dr. Jaroslaw Szponar, MD, PhD. He added that there is also an upward trend in the number of suicide attempts among adolescents.

Expert: Drugs are often used in combination with alcohol

dr. Jarosław Szponar, MD, stated that among about 1,200-1,400 poisoned patients, about 250 people are hospitalized annually after being poisoned with various psychoactive substances, such as drugs, legal highs, and others.

– Despite this, after poisoning, patients are treated with psychotropic drugs and alcohol, which in combination form a frequent and extremely life-threatening mixture – the doctor added.
As he emphasized, some patients receive help in a hospital’s emergency department and do not consent to or have no indication of hospitalization. At the same time, approximately 1,500 telephone consultations per year involve patients from other hospitals who have had psychoactive substances, including children.

– This also applies to young people under 18, including 14-year-olds. There are more events in the summer, especially now, after the pandemic, when several clubs have started, the toxicologist added.

He emphasized that drugs are often used in combination with alcohol. Some of these poisonings are experimental – for example, during a party. As he added, there are also suicide attempts by taking various substances, for example drugs mixed with alcohol.

– The number of these attempts is unfortunately increasing every year. We have a lot of young people with various mental and psychiatric problems who need the support of a family or a psychologist, and they don’t have that help, so they turn to drugs and drugs. These are usually drugs that patients have previously treated psychiatrically or other preparations available at home – said Dr. Szponar, MD.

There are also ongoing attempts to deceive psychoactive substances, commonly known as the rape pill.

Which patients are taken to toxicology?

It can be very difficult to recognize that a child is under the influence of legal highs. Symptoms to watch out for include:

  • strange speech (gibberish, illogical sentences)
  • Excessive excitement/aggression or sleepiness
  • adopting an unnatural attitude, behavior inadequate for the situation
  • mood swings

According to the doctor, some teens are taken to the ward by their parents who have noticed troubling symptoms. Others are taken to hospital and taken by the police, for example if they are aggressive, damage equipment at home or in public places. There are also patients who are placed in an immediate life-threatening state by emergency medical teams, including after drug-induced cardiac arrest. Drug use can lead to brain damage, for example caused by a blood pressure jump hemorrhage. Respiratory dysfunction can also lead to brain damage from hypoxia.

– In some people, boosters cause coma, drowsiness, breathing disorders, then these patients need respiratory support, intubation, sometimes artificial respiration or long-term respiratory therapy – the doctor added.

Other complications associated with taking legal highs include: heart attack, aortic dissection, abnormal heart rhythm.

– Such, also fatal cases, were found in adolescents in Poland – said Dr. szponar.

He appealed to parents to give their children organized time during the holidays and to be well cared for to prevent them from taking drugs.

– Make sure they stay in safe places where it is not possible to buy or get medicines – the doctor emphasized.

also see



Personality Traits Predisposed To Addiction

Source: PAP / Gabriela Bogaczyk

Leave a Comment